Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 227, NWS Wichita, KS

June 11, 2002Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 11, 2002, 7:56 PM CDT for Chase County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2002, 7:56 PM CDT (00:56 UTC)
Expired
Jun 11, 2002, 9:00 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Chase County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 8:50 PM CDTThunderstorm Wind 52 EElmdale, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3957 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3957 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
3.3
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 120056
SVRICT
KSC017-120200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
755 PM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 900 PM CDT.

* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF CEDAR POINT...OR ABOUT 10
  MILES EAST OF MARION...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ELMDALE AROUND 810 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  DAMAGING WINDS OF 70 TO 80 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AROUND 70 MPH 
AND HAIL NEARLY THE SIZE OF GOLFBALLS.

SEEK A STURDY SHELTER IMMEDIATELY

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHASE
COUNTY UNTIL 900 PM CDT.

LAT...LON 3847 9683 3827 9684 3822 9662 3845 9657

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:52 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 11, 3:52 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT TUE JUN 11 2002

TNGT:
FOCUS IS AGN ON QSTNRY BNDRY AND COPIOUS MSTR.  APPRS THAT CAP WL
ONCE AGN BE OVERCOME LT AFTN/EVE.  DEFINITE SVR WX POTENTIAL...BUT
ALSO CONCERNED ABT HVY RA POTENTIAL. SVR THREAT MAINLY DMGG WNDS.
LARGE HAIL LKLY WITH SUPERCELL STORMS.  ISOLD TORNADO THREAT APPEARS
TO BE MAINLY LANDSPOUT TYPE ON BOUNDARIES GIVEN LARGE CAPES/MARGINAL
SHEAR.  CORFIDI VECTORS SHOW DECENT MVMT...BUT APPRS THAT STORMS
SHUD CONT TO DVLP ALG BNDRY IN DIFFLUENT UPR FLOW.  FORTUNATELY UPR
FLOW DOES NOT APPR TO BE AS DIFFLUENT AS LAST NGT.  WENT WITH HVY RA
IN FCST...OPTED NOT TO INCLUDE WATCH. OF NOTE...ETA KF MASSIVELY
DIFFERENT FROM OPERATIONAL ETA...WITH KF LOOKING A LOT MORE
REALISTIC.

WED-WED NGT:
REALLY TOUGH CALL...WITH A LOT RIDING ON AMT OF CONVECTION TUE NGT.
MODELS GOING IN DIFFENT DIRECTIONS WITH AVN PUSHING MOST WX INTO
OK...WITH ETA REFORMING BNDRY TO THE N.  AGN...AM LEANING TOWARD ETA
KF/AVN COMBO...WHICH PUTS HIER POPS ACRS THE S...SPLY IN THE MORNING
WITH LEFTOVER PCPN.  AGN ELEVATED STORMS PSBL WED AM GIVEN MIDLVL
LAPSE RATES.

THU:
BASICALLY A SHOT IN THE DARK...WITH NOT A LOT OF CONFIDENCE WHERE
FNT/EFFECTIVE SFC BNDRY WL BE.  GOING FCST AS GOOD AS ANY AND WONT
CHG.

FRI-SAT:
SFC HI PRES BUILDS INTO AREA WITH COOLER/DRIER WX.  LTL IF ANY CHG
TO GOING FCST.

SAT NGT-MON:
NW UPR FLOW RAISES CONSIDERABLE UNCERTAINTY ON PCPN FCST.  WHILE SFC
FNT SHUD BE WAY S OF AREA.  HOWEVER ECMWF AND TO A LESSOR EXTENT AVN
SUG A WEAK FNT TO BACK DOOR INTO THE AREA.  COORD WITH HPC REVEALED
ECMWF ACTUALLY CRANKS OUT OVER AN INCH QPF ACRS THE AREA ON SUN.
GIVEN THE TENUOUS NATURE OF NW FLOW...MODEL CHGS FM YDA...AND INCRG
ENSEMBLE DIVERGENCE BEYOND SUN...WL MAKE VERY FEW CHGS TO THIS
PERIOD.  GOING TEMPS BASICALLY ON TRACK.

FCSTID = HOWERTON
ICT   71  85  62  80 /  60  60  50  20
HUT   69  84  61  80 /  80  60  40  20
EWK   70  84  62  80 /  80  60  40  20
EQA   71  85  63  80 /  60  60  50  20
WLD   72  87  64  80 /  50  60  50  20
RSL   66  79  58  80 /  70  50  40  10
GBD   66  82  60  80 /  80  60  40  20
SLN   67  82  60  80 /  80  50  40  20
MPR   70  84  62  80 /  80  60  40  20
CFV   72  89  67  80 /  30  50  50  20
CNU   71  85  65  80 /  40  60  40  20
K88   71  85  65  80 /  40  60  40  20

.ICT...
KS...NONE.

In the hours before

Special weather statement, Jun 11, 2:15 PM CDT, 5 hours 41 minutes before
KSZ053-111931-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT TUE JUN 11 2002

THIS IS A TEST...THIS IS A TEST.

CHANCE
Special weather statement, Jun 11, 2:19 PM CDT, 5 hours 37 minutes before
KSZ053-111934-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT TUE JUN 11 2002

THIS IS A TEST...THIS IS A TEST.

CHANCE
Special weather statement, Jun 11, 2:54 PM CDT, 5 hours 2 minutes before
KSZ053-112009-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
254 PM CDT TUE JUN 11 2002

THIS IS A TEST...THIS IS A TEST.

CHANCE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:13 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice62 min
Jun 11, 7:25 PM CDTSevere Thunderstorm WarningICTMcPherson65 min
Jun 11, 7:40 PM CDTSevere Thunderstorm WarningICTMarion65 min
Jun 11, 8:02 PM CDTSevere Thunderstorm WarningICTHarvey58 min
Jun 11, 8:08 PM CDTSevere Thunderstorm WarningICTRice67 min
Jun 11, 8:13 PM CDTFlash Flood WarningICTMcPherson6 hr
Jun 11, 8:36 PM CDTSevere Thunderstorm WarningICTButler54 min
Jun 11, 8:46 PM CDTSevere Thunderstorm WarningICTMarion44 min
Jun 11, 9:00 PM CDTSevere Thunderstorm WarningICTChase60 min
Jun 11, 9:16 PM CDTSevere Thunderstorm WarningICTReno, Rice59 min
Jun 11, 10:13 PM CDTSevere Thunderstorm WarningICTReno62 min
Jun 11, 10:14 PM CDTFlash Flood WarningICTHarvey6 hr
Jun 11, 10:28 PM CDTSevere Thunderstorm WarningICTSedgwick62 min
Jun 11, 10:34 PM CDTSevere Thunderstorm WarningICTHarvey56 min
Jun 11, 11:06 PM CDTFlash Flood WarningICTSedgwick6 hr
Jun 12, 1:05 AM CDTSevere Thunderstorm WarningICTSumner55 min
Jun 12, 1:19 AM CDTSevere Thunderstorm WarningICTMontgomery56 min
Jun 12, 1:48 AM CDTSevere Thunderstorm WarningICTLabette57 min
Jun 12, 3:58 AM CDTSevere Thunderstorm WarningICTReno77 min
Jun 12, 5:06 AM CDTSevere Thunderstorm WarningICTSedgwick54 min
Jun 12, 6:47 AM CDTSevere Thunderstorm WarningICTCowley43 min
Jun 12, 5:45 PM CDTSevere Thunderstorm WarningICTCowley60 min
Jun 12, 5:49 PM CDTSevere Thunderstorm WarningICTHarper, Sumner56 min
Jun 12, 5:54 PM CDTTornado WarningICTCowley66 min
Jun 12, 5:56 PM CDTSevere Thunderstorm WarningICTButler64 min
Jun 12, 6:01 PM CDTTornado WarningICTHarper, Sumner59 min
Jun 12, 6:16 PM CDTSevere Thunderstorm WarningICTSedgwick59 min
Jun 12, 6:32 PM CDTSevere Thunderstorm WarningICTWoodson58 min
Jun 12, 6:37 PM CDTSevere Thunderstorm WarningICTKingman68 min
Jun 12, 6:54 PM CDTTornado WarningICTCowley66 min
Jun 12, 6:56 PM CDTSevere Thunderstorm WarningICTSumner79 min
Jun 12, 6:57 PM CDTSevere Thunderstorm WarningICTButler, Harper78 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.